Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Elko, NV

September 9, 2008Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 9, 2008, 8:09 PM PDT for Nye County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2008, 8:09 PM PDT (03:09 UTC)
Expired
Sep 9, 2008, 8:44 PM PDT
In force
35 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3793 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 100309
FFWLKN
NVC023-100400-
/O.NEW.KLKN.FF.W.0002.080910T0309Z-080910T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
809 PM PDT TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF TONOPAH...

* UNTIL 900 PM PDT

* AT 804 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THE 
POTENTIAL FOR FLASH FLOODING FROM A THUNDERSTORM IN TONOPAH. THE 
THUNDERSTORM RESPONSIBLE FOR THE HEAVY RAIN IS MOVING NORTHEAST AT 
20 MPH AND WILL AFFECT AREAS ALONG HWY 376. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3825 11718 3814 11694 3804 11703 3805 11705
      3804 11721 3813 11732

$$

JMG
1 follow-up statement
000 
WGUS75 KLKN 100344
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
844 PM PDT TUE SEP 9 2008

NVC023-100355-
/O.CAN.KLKN.FF.W.0002.000000T0000Z-080910T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
844 PM PDT TUE SEP 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL NYE
COUNTY...

THE THUNDERSTORM THAT PRODUCED THE HEAVY RAIN IN TONOPAH EARLIER HAS 
WEAKENED AND MOVED NORTHEAST OF THE WARNED AREA. NO FLASH FLOODING 
HAS BEEN REPORTED AT THIS TIME...THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED. IF YOU HAVE ANY REPORTS OF FLOODING...PLEASE 
CONTACT YOUR LOCAL SHERIFFS OFFICE WITH THE REPORT AND THEY WILL 
FORWARD IT ON TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3825 11718 3814 11694 3804 11703 3805 11705
      3804 11721 3813 11732

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:57 PM PDT, 6 hours 12 minutes earlier.

Area forecast discussion, Sep 9, 1:57 PM PDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT TUE SEP 9 2008

.SYNOPSIS...AN UPPER LOW OVER CALIFORNIA WILL BRING SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL AND NORTHEASTERN NEVADA TODAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
A COLD FRONT WILL PUSH ACROSS THE REGION WEDNESDAY...RESULTING IN
TEMPERATURES COOLING TO NEAR NORMAL READINGS. HIGH PRESSURE BUILDS
INTO THE AREA BY THE WEEKEND FOR DRY CONDITIONS AND WARMER
TEMPERATURES.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. AN UPPER LOW OVER CALIFORNIA
WILL BRING SHOWERS AND THUNDERSTORMS TO CENTRAL AND NORTHEASTERN
NEVADA THROUGH WEDNESDAY. AIRMASS QUITE UNSTABLE WITH -2 LI
OVER THIS AREA. IN ADDITION...WITH A GOOD UPPER DIFFLUENCE IN
FAVORABLE NORTHEASTERN QUADRANT OF THE H5 UPPER LOW...THINKS SHOWERS
AND THUNDERSTORMS WILL LINGER OVERNIGHT. A SECOND LOW MOVES INTO
EXTREME NORTHEASTERN NV WEDNESDAY SO WILL KEEP MENTION OF AFTN TSTMS
ALONG UTAH-NV BORDER. TEMPERATURES LOWERING TO NEAR NORMAL VALUES
WEDNESDAY AS A COLD FRONT MOVES ACROSS CWA IN CONJUNCTION WITH THE
ANOTHER LOW DROPPING SOUTH FROM IDAHO. REST OF CWA...MAINLY ELKO
WESTWARD BE UNDER STABLE AND DRIER AIRMASS. DRY AND STABLE AIRMASS
MOVES OVER ENTIRE CWA THURSDAY AS UPPER LOW KICKS EAST AND RIDGE
BUILDS ALONG WEST COAST. HARMER
&&

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY...QUIET WEATHER
PATTERN EXPECTED IN THE EXTENDED PORTION OF THE FORECAST WITH ALL
LONG RANGE MODELS SHOWING A HIGH AMPLITUDE RIDGE AXIS ALONG THE
PACIFIC COASTLINE. MODEL SHOW SOME COOLER AIR OVER THE GREAT BASIN
THROUGH FRIDAY NIGHT BEHIND A WEAK COLD FRONT. LOW TEMPS ARE
EXPECTED TO BE SEASONABLY COOL FRIDAY AND SATURDAY MORNING WITH GOOD
RADIATIONAL COOLING AND DRY CONDITIONS. HIGHS ARE EXPECTED TO BE
NEAR NORMAL AND GENERALLY IN THE UPPER 70S TO MID 80S. WEAK
NORTHWESTERLY FLOW ALOFT IS EXPECTED TO CONTINUE THROUGH THE WEEKEND
WITH DRY CONDITIONS AS THE UPPER LEVEL RIDGE AXIS BUILDS ALONG THE
COAST...AND SLOWLY DRIFTS OVER THE GREAT BASIN BY EARLY NEXT WEEK.
MODELS DO SHOW SOME LOW TO MIDLEVEL MOISTURE PUSHING INTO CNTRL AND
NW NV BY TUESDAY AS THE UPPER LEVEL FLOW BACKS OUT OF THE SOUTHWEST
AHEAD OF A WEAK UPPER LEVEL TROUGH OFF THE CALIF COASTLINE. PREVIOUS
FORECAST LOOKS ON TRACK SO MADE ONLY A FEW CHANGES TO TEMPS.
EXTENDED COVERAGE OF SLT CHC TSTORMS FOR TUESDAY ACROSS CNTRL NV
SINCE MODELS ARE IN AGREEMENT WITH THE ADVECTION OF THIS MOISTURE
INTO THE AREA. MAX TEMPS EXPECTED TO WARM INTO THE MID TO UPPER 80S
BY EARLY NEXT WEEK WITH LOWS MODERATING INTO THE 40S AS WELL. TT
&&

.AVIATION...WIDELY SCT SHOWERS AND TSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON. THE HIGHEST RISK OF TSTORMS ACTIVITY WILL BE ACROSS
EAST CNTRL NV AROUND KELY. CIGS HAVE ALREADY LOWERED TO NEAR 6K FEET
AGL AT ELY AROUND NOON AND MAY LOWER TO 4-5K FEET AGL BY MID TO LATE
AFTERNOON. CAN NOT RULE OUT A STRAY TSTORM IN THE VICINITY OF
TONOPAH AND ELKO AS WELL. ERRATIC GUSTY WINDS UP TO 40 MPH ARE
EXPECTED NEAR TSTORMS WITH BRIEF HEAVY RAINFALL. OTHERWISE...PARTLY
CLOUDY SKIES AND DRY CONDITIONS ARE EXPECTED FURTHER NORTH AND WEST.
&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL RESULT IN ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS EAST CENTRAL AND EXTREME EASTERN NV
OVERNIGHT INTO WEDNESDAY. AN APPROACHING COLD FRONT WILL BRING IN
A DRIER AND STABLE AIRMASS TO WESTERN NV OVERNIGHT PUSHING
ACROSS THE ENTIRE BY THURSDAY. WINDS AHEAD OF THE FRONT WILL BECOME
LOCALLY GUSTY TO 25 TO 30 MPH. RHS WILL REMAIN LOW WHERE NO WETTING
RAINS ARE EXPECTED. DRIER AIRMASS PUSH ACROSS THE ENTIRE AREA ON
THURSDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 12:53 PM PDTFlash Flood WarningLKNNye52 min

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.